ADHD & motor tic with medications. ANYONE???

Discussion in 'General Parenting' started by KATES_MOM, Feb 27, 2009.


    KATES_MOM New Member

    My son is now 8, soon to be 9 in June he was diagnosed with adhd last year, his grade have been great befor starting medications. his teacher was tired of reiterating to him what to do next, also he was very hyper at home. So we tried several medications. until we stopped at Ritalin.
    He has had motor tics in the past befor medications. a snort kinda noise. Since the medications he is shaking his head making funny eye movements, along with the yellping noise now. I have taken him off the medications yesterday and am waiting for his psychiatrist to call . Teacher is trying to be pushy on continueing the medications. I am meeting with her today. I am so upset thatmy son has started all of this. Does anyone know do medications cause tic to get worse? If we stop the medications will the increased tics go away, back to normal? Is there a medication non stimulant. for adhd. I do know of the Strattera. I am looking into it further. My son is in all advanced classes and has been since he started school in 1st grade. So even without the medications he is doing great in school. I need help. Thanks, Katesmom, I will give the update on Kate later when I have ohhh about 6 hours to catch you all up on her!!!!! OHHHH That GIRL>>>>!!!!!
  2. DDD

    DDD Well-Known Member

    I would absolutely not let the teacher or school personnel try to dictate the medical care for my child. They (and I don't really blame them as their job is getting more stressful every year!) often get carried away in their efforts to get their classrooms under control.

    Regarding tics......if your child is on a stimulant he has the advantage of being free to go off pronto in most cases. Call the MD and make sure it is OK to just stop giving the medication until your appointment. I would push for an appointment asap.

    The choice of medication varies from person to person as there are not consistent results. For example, we had problems with Adderal almost immediately when trying it with both boys. Many people here love that same medication because it works well for their family member. We had great
    results from Ritalin..until tics appeared. The psychiatrist had us add Tenex daily and the tics disappeared. That worked for us (not for everyone) and then finally we ended up with for a number of years. Vyvanse works like a charm for my youngest grandchild.

    My advise is to make sure you have a qualified medical professional in charge of diagnosis. and medications. Absolutely do not let the school pressure you regarding the treatment plan. Stay calm. Listen closely. Tell the teacher you appreciate her interest and you'll get back to her after seeing your physician. Good luck. DDD

    KATES_MOM New Member

    We had Jordan tried on Focalin, and Vyvanse, the vyvanse he had an allergic reaction to, and focalin showed no results. so we went back to ritalin at the same dose but twice a day now for over 2 weeks. Jordan did have a motor tic prior to medications. just one and it came and went. It was not all the time. but now its terrible. i talked with teacher last night on the phone and she made a remark to me that PSSA testing is coming up in March and she fears for Jordans frustration level with out the medications. I told her I know the school counts on good scores on these testings but it would not be at the cost of my childs health. So she reqested a meeting with me today at 2pm.
  4. gcvmom

    gcvmom Here we go again!

    Yes, stimulants can make tics worse in some people. Call your doctor and get him there ASAP to figure out another solution!

    Here's a quote from an article I found online:

    The teacher cannot dictate to you what to do about medications. Period. You can also request that your son be exempt from taking the standarized testing (at least in our state you can). And as far as the teacher being worried about your son not doing well this year because of medication issue, that's just TOUGH. His health is far more important than pulling a good score to make HER look good.
  5. Sheila

    Sheila Moderator

  6. smallworld

    smallworld Moderator

    Teachers are not allowed by law to offer diagnostic or treatment opinions. They are teachers, not doctors. In your shoes, I would ask the principal to sit in on your meeting with the teacher because what the teacher is doing is illegal.

    Tics can absolutely be exacerbated by stimulants like Ritalin. Although my son's tics come and go on their own and he no longer takes stimulants because of mood issues, his tics definitely worsened on certain stimulants. What you're describing with your son is not uncommon. You should ask the psychiatrist what to do. If stimulants are necessary but tics persist, medications can be added to calm the tics.
  7. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I'd take him first to a neurologist to see if he has a tic disorder (Tourettes?) and then to a neuropsychologist to see if more than ADHD is going on. I would never ever allow a teacher to tell me what medications to use or what is wrong with my child.
  8. everywoman

    everywoman Active Member

    Glad to see you Katesmom---it's been a while. I'm sorry that Jordan is having difficulties with tics. Ritalin also made my difficult child tic. We stopped the stimulant immediately and the tic went away. It